North Carolina, 2004

High Wind in North Carolina, March 7, 2004

March 7, 2004 · NWS MHX · 11 events in 11 counties and zones

A cold front moved through producing strong damaging winds across much of the area during the late evening hours on March 7th. Wind gusts ranged from 50 to 72 miles per hour causing minor structural damage.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A cold front moved through producing strong damaging winds across much of the area during the late evening hours on March 7th. Wind gusts ranged from 50 to 72 miles per hour causing minor structural damage. Many trees and power lines were downed as a result of the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 7, 8:47 PM EST, 43 minutes earlier.

Area forecast discussion, Mar 7, 8:47 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
847 PM EST SUN MAR 7 2004

HAVE UPDATED TO UP WINDS TO WIND ADV CRIT INTO EARLY MORNING HOURS.
HAVE ALSO INCREASED SKY COVER AND POPS...AND INCLUDED ISO TSTMS AS
PER CRRNT CONDS.

MARINE: EARLY EVENING PEEK OUT THE WINDOW SHOWED SOLID LINE OF
DISTANT MID/HIGH LEVEL CLOUDS STRETCHING W THRU N THRU E OF STATION.
MSAS DEPICTS VISUAL CLOUD PRECURSOR TO A 1004MB LOW DRAGGING A
STRONG COLD FRONT THRU RALEIGH MOMENT. FROPA PROGGED BY GFS
STANDARDS TO SWEEP OFF COAST SHORTLY AFTER MIDNIGHT. AS A
RESULT...FRISKY SW WINDS TO SHIFT HARD NW AS DECENT SHOT OF CAA GEAR
WINDS TO 20-30 KTS AND SEAS/SOUND WATERS BUILD ACCORDINGLY. AS FRONT
HEADS OFFSHORE...ASSOCIATED 1004MB LOW RAPIDLY DEEPENS TO HEALTHY
988MB REALM A FEW HUNDRED MILES E OF DELMARVA BY SUNRISE MONDAY...
THEN QUICKLY RACES NE AND TOWARD CANADIAN MARITIMES INTO TUESDAY.
DIRECT IMPLICATION OF DEPARTING LOW WILL BE DEVELOPING BACKSWELL TO
BE DISCUSSED LATER IN AFD. WEAK HIGH PRESSURE BUILDS OVER REGION
MONDAY NIGHT INTO TUESDAY AND DIMINISHES WINDS/SEAS (NORTHERN LEG
SEAS TO STILL HAVE 4-6 FT ROLL THOUGH) FOR A BRIEF SPELL UNTIL
CLIPPER-TYPE LOW DIVES SE FROM CANADIAN PROVINCES THRU OHIO VALLEY
THEN OFF SC COAST TUESDAY NIGHT/EARLY WEDNESDAY. ALBERTA CLIPPER TO
BRING DREADED S WORD (AND ITS NOT SPRING) TO REGION/CWFA DURING
AFOREMENTIONED TIME FRAME AS WINDS START OFF ON LIGHT SIDE. WINDS
INCREASE AND SEAS/SOUNDWATER WAVE HEIGHTS FOLLOW SUIT AS CLIPPER
TYPE LOW BEGINS DEEPENING PROCESS OFF CAPE FEAR COAST EARLY
WEDNESDAY. LOW CONTINUES TO INTENSIFY AND MOVE WELL OFF NC/DELMARVA
WEDNESDAY NIGHT INTO THURSDAY AS IT TOO RACES NE TOWARD CANADIAN
MARITIMES. 1030MB HIGH PRESSURE BUILDS INTO REGION FROM W FRIDAY.
WITH ABOVE 1-2 LOW PRESSURE WESTERN ATLANTIC/CANADIAN MARITIME PUNCH
TO COME...NOAA WAVE WATCH III/AWIPS OSBW04/09 CLEARLY SHOW SOLID
10-11 SECOND LONG PERIOD NE-E BACKSWELL DEVELOPING LATE TUESDAY AND
LASTING WELL INTO FRIDAY...WITH NORTHERN LEG ENVIRONS (HATTERAS N)
GETTING THE BIGGER CWFA BACKSWELL BANG.

AFTER CONSULTING WITH ILM MARINE FORECASTER AND NOTING ETA-12 WITH
45 KT WIND BARBS ALONG IMMEDIATE COAST AT 06Z (NOT TO MENTION NOTING
RDUS 55 KT OR GREATER LSR REPORTS)...HAVE HEARTILY UPDATED SCA
CONDITIONS TO GALE WARNINGS FOR ALL WATERS TONIGHT. HAVE ALSO ADDED
ISOLATED TSTMS TO THE MIX FOR ALL WATERS TOO.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...GALE WARNING ALL WATERS.
NC...WIND ADVISORY TIL EARLY MORNING.

GC/CGG
Hazardous weather outlook, Mar 7, 3:55 AM EST, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 AM EST SUN MAR 7 2004

NCZ029-044>047-079>081-090>095-098-103-104-071200-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
355 AM EST SUN MAR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF SNOW SHOWERS TUESDAY NIGHT BUT
LITTLE IF ANY ACCUMULATION IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Duplin

When
March 7, 9:30 PM EST to 10:00 PM EST
Where
Duplin forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
34.936, -77.933 (the zone’s center; the record gives no point)

High Wind, Beaufort

When
March 7, 10:15 PM EST to 10:30 PM EST
Where
Beaufort forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.486, -76.845 (the zone’s center; the record gives no point)

High Wind, Craven

When
March 7, 10:15 PM EST to 10:30 PM EST
Where
Craven forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
FIRE DEPT/RESCUE SQUAD

High Wind, Pitt

When
March 7, 10:20 PM EST
Where
Pitt forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.594, -77.375 (the zone’s center; the record gives no point)

High Wind, Onslow

When
March 7, 10:25 PM EST to 10:30 PM EST
Where
Onslow forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER

High Wind, Lenoir

When
March 7, 10:28 PM EST
Where
Lenoir forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
35.239, -77.641 (the zone’s center; the record gives no point)

High Wind, Western Hyde

When
March 7, 10:50 PM EST
Where
Western Hyde forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
35.410, -76.148 (the zone’s center; the record gives no point)

High Wind, Jones

When
March 7, 10:55 PM EST
Where
Jones forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
35.022, -77.355 (the zone’s center; the record gives no point)

High Wind, Pamlico

When
March 7, 11:00 PM EST
Where
Pamlico forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.152, -76.667 (the zone’s center; the record gives no point)

High Wind, Carteret

When
March 7, 11:10 PM EST to 11:52 PM EST
Where
Carteret forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD

High Wind, Eastern Hyde

When
March 7, 11:45 PM EST
Where
Eastern Hyde forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387360, 5387357, 5387359, 5387366, 5387364, 5387363, 5387367, 5387362, 5387365, 5387358, 5387361.